Alert archive / Oregon / Red Flag Warnings in 2013
Red Flag Warning 11, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 10, 2013, 5:03 AM PDT for 7 counties in Oregon. It took effect at Aug 10, 2013, 11:00 AM PDT. It was in force for 9 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 2013, 5:03 AM PDT (12:03 UTC)
- In effect from
- Aug 10, 2013, 11:00 AM PDT
- Expired
- Aug 10, 2013, 8:17 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Douglas County, OR, Harney County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR, Lane County, OR
The radar
The Medford radar (KMAX), 116 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 1:45 PM PDT | HAIL 1 | 18 Se Mckenzie Bridge, OR | TWITTER REPORT OF HAIL ESTIMATED TO BE NEAR QUARTER SIZE AT APPROXIMATELY 145PM AT HORSE LAKE IN EASTERN LANE COUNTY |
| Aug 10, 2:03 PM PDT | HAIL 1.75 | 12 Ese Mckenzie Bridge, OR | DUG UP A TWITTER REPORT/PHOTO TAKEN BY A SMOKEJUMPER OF GOLF BALL SIZE HAIL NEAR SUBSTITUTE POINT ON SATURDAY. TIME IS APPROXIMATED BY RADAR. |
| Aug 10, 2:03 PM PDT | HAIL 1.75 | 13 Ese Mckenzie Bridge, OR | DUG UP A TWITTER REPORT/PHOTO TAKEN BY A SMOKEJUMPER OF GOLF BALL SIZE HAIL NEAR SUBSTITUTE POINT ON SATURDAY. TIME IS APPROXIMATED BY RADAR. |
| Aug 10, 3:08 PM PDT | HAIL 0.5 | Nnw Glendale, OR | SPOTTER REPORTED MOTH BALL SIZE HAIL |
| Aug 10, 3:10 PM PDT | HAIL 0.75 | Glendale, OR | IMET REPORTED 3/4 INCH HAIL AT ICP |
| Aug 10, 3:39 PM PDT | HEAVY RAIN 1.28 | Glendale, OR | 6-12 INCHES OF STANDING WATER AT DOUGLAS FIRE COMPLEX ICP. HEAVY RAIN DURATION 28 MINUTES |
| Aug 10, 3:54 PM PDT | HAIL 0.5 | Azalea, OR | BARTON ROAD AND INTERSTATE 5. |
| Aug 10, 4:00 PM PDT | HAIL 0.25 | Azalea, OR | SPOTTER DO33. CONTINUOUS LIGHTNING. VERY HEAVY RAIN .45/15 MIN. |
| Aug 10, 4:45 PM PDT | HEAVY RAIN 1.3 | Azalea, OR | FELL IN 1 HR. |
| Aug 10, 6:20 PM PDT | HEAVY RAIN 0.24 | 3 Ne Applegate, OR | 6:00-6:20 PM. HEAVY RAIN DURATION 20 MINUTES OBSERVER LOCATION 3 MILE MARK ON HUMBUG CR ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 0.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
268 WWUS86 KMFR 101203 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 503 AM PDT SAT AUG 10 2013 ORZ616-620-101315- /O.CAN.KMFR.FW.A.0007.130810T1800Z-130811T0600Z/ UMPQUA BASIN-WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY- 503 AM PDT SAT AUG 10 2013 ...FIRE WEATHER WATCH FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR ZONES 616 AND 620 HAS BEEN CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FIRE WEATHER WATCH FOR FIRE ZONES 616 AND 620. EVEN THOUGH THUNDERSTORMS ARE STILL EXPECTED TODAY...THESE FIRE ZONES HAVE RECEIVED MORE THAN WETTING RAIN DURING THE LAST 24 HOURS. THE THUNDERSTORMS TODAY WILL AGAIN PRODUCE WETTING RAIN OVER THESE TWO ZONES. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR $$ ORZ617-621>625-110015- /O.UPG.KMFR.FW.A.0007.130810T1800Z-130811T0600Z/ /O.NEW.KMFR.FW.W.0011.130810T1800Z-130811T0600Z/ UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY- SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT- WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 503 AM PDT SAT AUG 10 2013 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE ZONES 617 621 622 623 624 625 IN SOUTHERN OREGON... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING. THIS RED FLAG WARNING IS AN UPGRADE TO THE FIRE WEATHER WATCH THAT WAS ISSUED FRIDAY AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA: FIRE ZONES 617...621...622...623...624 AND 625... * THUNDERSTORMS...SCATTERED STORMS ARE EXPECTED AGAIN TODAY FROM LATE THIS MORNING. STORM COVERAGE COULD INCREASE TO NUMEROUS THIS EVENING ACROSS NORTHERN KLAMATH AND LAKE COUNTIES. * RAINFALL...AMOUNTS GENERALLY BETWEEN A FEW HUNDREDTHS AND A QUARTER INCH. ISOLATED SIGNIFICANT TOTALS ARE POSSIBLE HOWEVER. * OUTFLOW WINDS AND HAIL...GUSTS OF 30 TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE THIS AFTERNOON AND EVENING. * LIGHTNING ACTIVITY LEVEL...3 TO 4. * IMPACTS...ABUNDANT LIGHTNING ON DRY FUELS MAY RESULT IN NEW FIRE STARTS. OUTFLOW WINDS WILL CAUSE NEW FIRES TO SPREAD. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
556 WWUS86 KMFR 102329 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 429 PM PDT SAT AUG 10 2013 ORZ617-621>625-110600- /O.CON.KMFR.FW.W.0011.000000T0000Z-130811T0600Z/ UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY- SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT- WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 429 PM PDT SAT AUG 10 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE ZONES 617 621 622 623 624 625 IN SOUTHERN OREGON... * AFFECTED AREA: FIRE ZONES 617...621...622...623...624 AND 625... * THUNDERSTORMS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER FIRE WEATHER ZONE 617 IN UMPQUA NATIONAL FOREST AND IN THE OREGON CASCADES FIRE WEATHER ZONE 623 THROUGH THIS EVENING. ELSEWHERE...ACROSS NORTHERN AND WESTERN PORTIONS OF FREMONT- WINEMA NATIONAL FOREST...AS WELL AS FROM THE SISKIYOUS NORTHWARD THROUGH JACKSON COUNTY...ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE THROUGH THIS EVENING. * RAINFALL...LOCALLY HEAVY AND WETTING RAINFALL IN EXCESS OF A QUARTER OF AN INCH IS POSSIBLE IN FIRE WEATHER ZONES 617 AND 623. ELSEWHERE...WHILE BRIEF HEAVY RAINS ARE POSSIBLE...FASTER STORM MOVEMENT MEANS AMOUNTS WILL BE GENERALLY LESS THAN WETTING EXCEPT FROM AREAS WHERE TRAINING THUNDERSTORM CELLS OCCUR. * OUTFLOW WINDS AND HAIL...GUSTS OF 30 TO 40 MPH AND HAIL UP TO ONE INCH IN DIAMETER WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH THE STRONGEST THUNDERSTORM CELLS. MOST THUNDERSTORM CELLS WILL BE WEAKER. * LIGHTNING ACTIVITY LEVEL...3 EXCEPT 4 IN FIRE WEATHER ZONES 617 AND 623. * IMPACTS...ABUNDANT LIGHTNING ON DRY FUELS WILL RESULT IN NEW FIRE STARTS. OUTFLOW WINDS WILL ALLOW NEW FIRES TO SPREAD WHERE FUELS REMAIN DRY. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ BTL VISIT US AT WWW.WEATHER.GOV/MEDFORD
477 WWUS86 KMFR 110317 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 817 PM PDT SAT AUG 10 2013 ORZ617-621>625-110430- /O.CAN.KMFR.FW.W.0011.000000T0000Z-130811T0600Z/ UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY- SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT- WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 817 PM PDT SAT AUG 10 2013 ...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE ZONES..617...621...622...623...624...625 IN SOUTHERN OREGON... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORMS HAVE DECREASED OVER THE AREA THIS EVENING. EXPECT MAINLY SCATTERED SHOWERS WITH ONLY A SLIGHT CHANCE OF ISOLATED THUNDERSTORMS FOR THE REMAINDER OF THE EVENING. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 10, 2:53 AM PDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 10, 2:53 AM PDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
253 AM PDT SAT AUG 10 2013
.DISCUSSION...ANOTHER DAY OF ACTIVE CONVECTION APPEARS ON
TAP TODAY...ESPECIALLY AS THUNDERSTORMS HAVE BEEN AN ONGOING
FEATURE ON THE RADAR ALL NIGHT. SEVERAL OF THE ACTIVE WILDFIRES
HAVE RECEIVED SOME WETTING RAINS...BUT THE NUMBER OF NEW STARTS
DUE TO LIGHTNING REMAINS TO BE SEEN. THE CLOSED LOW RESPONSIBLE
FOR THE ACTIVE WEATHER THESE PAST FEW DAYS HAS FINALLY BEGUN TO
MOVE NORTH...THE CENTER OF WHICH WILL MOVE THROUGH THE FORECAST
AREA JUST INLAND OF THE COAST TODAY...AND SHOULD EXIT THE REGION
LATE TONIGHT OR TOMORROW MORNING. THE REGION WILL THEN RESIDE
UNDER SOUTHWEST FLOW FOR THE REMAINDER OF THE FORECAST
PERIOD. SEASONAL TEMPERATURES AND MOSTLY DRY CONDITIONS ARE THEN
EXPECTED FOR THE REMAINDER OF THE FORECAST TERM.
CONVECTION IS EXPECTED TODAY ON THE WEST SIDE AND ALONG THE
CASCADES...WITH SLIGHTLY DECREASED CHANCES ALONG THE COAST AND ON
THE EAST SIDE. THE NAM SHOWED THE BULK OF THE ENERGY AND RESULTING
PRECIPITATION DEVELOPING ACROSS THE WEST SIDE AND THE CASCADES THIS
MORNING...GRADUALLY LIFTING NORTH AND CONTINUING THROUGHOUT THE
DAY. THE GFS DOES THE SAME BUT A BIT LATER...NOT REALLY GETTING
INTO THE ACTION UNTIL THE AFTERNOON. MOST MODELS ARE DEPICTING
RATHER STEEP MID LEVEL LAPSE RATES...AND FORECAST SOUNDINGS LOOK
AS GOOD OR BETTER FOR TODAY AS THEY DID YESTERDAY. NEARLY ALL
GUIDANCE PRODUCES WIDESPREAD PRECIPITATION BY THIS EVENING. WITH
ALL THIS IN MIND...BELIEVE SHOWERS AND ACCOMPANYING THUNDER
CURRENTLY ONGOING WILL CONTINUE THROUGH THE MORNING...BECOMING
MORE WIDESPREAD THIS AFTERNOON AND INTO THE EVENING. LAPSE RATES
WILL NOT BE AS STEEP...AND THEREFORE INSTABILITY NOT AS
STRONG...THE FARTHER AWAY FROM THE CENTER OF THE LOW...MEANING
CONVECTION ON THE EAST SIDE WILL BE MORE SCATTERED AND LESS
VIGOROUS. CHANCES FOR PRECIPITATION WILL DECREASE GREATLY BY
SUNDAY AS THE AIR MASS BECOMES MORE STABLE...BUT SOME RESIDUAL
INSTABILITY OVER THE HIGHER TERRAIN OF THE CASCADES AND THE EAST
SIDE WILL BEAR WATCHING THROUGH SUNDAY EVENING.
ONCE THE INFLUENCE OF THE CLOSED LOW EXITS...SOUTHWEST FLOW
WILL DEVELOP ALOFT AND REMAIN IN PLACE FOR THE REMAINDER OF THE
FORECAST PERIOD. THE GFS DOES HINT THAT A FEW SHORTWAVES
TRAVERSING THE FLOW MAY BE ABLE TO KICK OFF SOME AFTERNOON
CONVECTION EARLY NEXT WEEK...BUT CONFIDENCE IN SUCH A FEATURE IS
MUCH TOO LOW TO MERIT EVEN SLIGHT CHANCE POPS. NEAR SEASONAL
NORMAL TEMPERATURES WILL CONTINUE THROUGH THE WEEK.
&&
.AVIATION...BASED ON THE 10/06Z TAF CYCLE.
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA TODAY. GUSTY
WINDS AND HAIL ARE POSSIBLE IN STRONGER STORMS...AND BRIEF PERIODS
OF LOCALIZED MVFR CONDITIONS ARE ALSO POSSIBLE IN AND NEAR AREAS
OF CONVECTION. AREAS OF SMOKE WILL ALSO CONTINUE TO IMPACT
VISIBILITIES...PARTICULARLY IN THE UMPQUA...ROGUE...AND ILLINOIS
BASINS IN OREGON...AND WESTERN SISKIYOU COUNTY IN CALIFORNIA.
OTHERWISE...INLAND AREAS SHOULD EXPECT PREVAILING VFR.
MVFR AND IFR ALONG THE COAST THIS MORNING WILL LIFT BY
MIDDAY...BUT SCATTERED AREAS OF LOW CLOUDS MAY REMAIN IN THE AREA
THROUGHOUT THE DAY. LOWERED CONDITIONS ARE LIKELY TO RETURN TO THE
COAST AGAIN OVERNIGHT TONIGHT.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM 11 AM PDT THIS MORNING THROUGH THIS
EVENING FOR ORZ021-023>026-028-029.
RED FLAG WARNING UNTIL 11 PM PDT SUNDAY FOR ORZ027-030-031.
CA...FIRE WEATHER WATCH FROM 11 AM PDT THIS MORNING THROUGH THIS
EVENING FOR CAZ080.
PACIFIC COASTAL WATERS...NONE.
BPNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:05 PM PDT | Special Weather Statement | MFR | Douglas | 40 min |
| Aug 9, 5:22 PM PDT | Severe Thunderstorm Warning | MFR | Douglas | 23 min |
| Aug 9, 6:40 PM PDT | Special Weather Statement | MFR | Josephine | 50 min |
| Aug 9, 10:51 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson | 24 min |
| Aug 10, 2:50 PM PDT | Flash Flood Warning | MFR | Douglas | 115 min |
| Aug 10, 3:07 PM PDT | Special Weather Statement | MFR | Josephine | 38 min |
| Aug 10, 3:09 PM PDT | Special Weather Statement | MFR | 51 min | |
| Aug 10, 3:41 PM PDT | Special Weather Statement | MFR | Douglas | 34 min |
| Aug 10, 3:52 PM PDT | Severe Thunderstorm Warning | MFR | Douglas | 23 min |
Nearby
Red Flag Warnings in Oregon, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.